Document Detail


QRS interval in tricyclic antidepressant overdosage: inaccuracy as a toxicity indicator in emergency settings.
MedLine Citation:
PMID:  3800089     Owner:  NLM     Status:  MEDLINE    
Abstract/OtherAbstract:
Emergency department treatment and disposition of tricyclic antidepressant (TCA)-overdose patients remains a common and difficult problem. Various clinical findings have been proposed as toxicity indicators. To study the performance of QRS duration as a predictor of toxicity in our patient population, we retrospectively reviewed the cases of all patients presenting to our ED with TCA overdosage. The charts of 102 patients with quantitative or qualitative laboratory confirmation of TCA ingestion were reviewed for ED findings and hospital course with specific attention to the occurrence of ventricular arrhythmias (VAs) or seizures. The ED ECG revealed that 57 patients had a maximal 12-lead ECG QRS interval duration (QRS) of less than .10 seconds (Group 1). The remaining 45 patients had QRS greater than or equal to .10 seconds (Group 2). Three patients (5%) in Group 1 and three (6%) in Group 2 experienced VAs. Four patients (7%) in Group 1 and five (11%) in Group 2 experienced seizures. There was no significant difference in the rate of occurrence of VAs or seizures between the two groups. Of note was the fact that five of eight VAs and nine of 11 seizures occurred in the ED setting. We conclude that determination of QRS duration is not an accurate indicator of VA or seizure risk for all TCA-overdose populations. In particular, risk of toxic events during the emergency phase of TCA overdose does not appear to be indicated by evaluation of the QRS duration in the ED.
Authors:
G E Foulke; T E Albertson
Related Documents :
7821269 - Language function after temporal lobectomy without stimulation mapping of cortical func...
2354409 - Low-grade cerebral astrocytomas. survival and quality of life after radiation therapy.
7495189 - Vigabatrin as first add-on treatment in carbamazepine-resistant epilepsy patients.
18028409 - Successful surgical treatment of insular epilepsy with nocturnal hypermotor seizures.
14758939 - Multiple subpial transections in the treatment of pediatric epilepsy.
1734289 - 'de novo' absence status of late onset: report of 11 cases.
2970599 - Analysis of left-ventricular changes associated with chronic hemodialysis. a noninvasiv...
21555949 - Complication during postacute rehabilitation: patients with posttraumatic hydrocephalus.
14520149 - Rate of optic disc cup progression in treated primary open-angle glaucoma.
Publication Detail:
Type:  Journal Article    
Journal Detail:
Title:  Annals of emergency medicine     Volume:  16     ISSN:  0196-0644     ISO Abbreviation:  Ann Emerg Med     Publication Date:  1987 Feb 
Date Detail:
Created Date:  1987-02-17     Completed Date:  1987-02-17     Revised Date:  2007-11-15    
Medline Journal Info:
Nlm Unique ID:  8002646     Medline TA:  Ann Emerg Med     Country:  UNITED STATES    
Other Details:
Languages:  eng     Pagination:  160-3     Citation Subset:  AIM; IM    
Export Citation:
APA/MLA Format     Download EndNote     Download BibTex
MeSH Terms
Descriptor/Qualifier:
Adolescent
Adult
Antidepressive Agents, Tricyclic*
Arrhythmias, Cardiac / chemically induced
Electrocardiography
Emergencies*
Female
Humans
Male
Medical Records
Middle Aged
Retrospective Studies
Seizures / chemically induced
Substance-Related Disorders*
Chemical
Reg. No./Substance:
0/Antidepressive Agents, Tricyclic

From MEDLINE®/PubMed®, a database of the U.S. National Library of Medicine


Previous Document:  Intraosseous diazepam suppression of pentylenetetrazol-induced epileptogenic activity in pigs.
Next Document:  A trial of povidone-iodine in the prevention of infection in sutured lacerations.